What you can do to protect your residents from C. diff infection

Share on facebook
Share on twitter
Share on linkedin

November is C. diff Awareness Month. Clostridioides difficile, known as C. diff, is a bacterium that causes life-threatening diarrhea and inflammation of the colon. According to the Centers for Disease Control and Prevention (CDC), C. diff is estimated to impact about half a million people in the U.S. and leads to an estimated 29,300 deaths every year.

Most cases of C. diff infection are related to taking antibiotics. When a person takes antibiotics, beneficial bacteria that protect against infections are destroyed for several months. During this time, a person can get sick from C. diff picked up from contaminated surfaces or spread from a healthcare provider’s hands. Spores from C. diff bacteria are passed in feces and spread to food, surfaces and objects when people who are infected don’t wash their hands thoroughly.

Symptoms of C. diff might start within a few days or several weeks after a person begins taking antibiotics. Symptoms may include:

  • Diarrhea for several days
  • Fever
  • Stomach tenderness
  • Loss of appetite
  • Nausea

After a person recovers and their symptoms stop, they still can be infectious. About 1 in 6 people will suffer subsequent infections soon after recovery. Some people may suffer multiple recurrent infections that are difficult to treat. C. diff can be especially dangerous for people 65 and older. More than 80 percent of C. diff deaths occur in people 65 and older, according to the CDC. People who live in long-term care facilities are particularly vulnerable to this healthcare-associated infection. About 25 percent of infections occur in hospital patients. Seventy-five percent of infections are in nursing home residents or in people recently cared for in doctors’ offices and clinics, according to the CDC.

Prevention of C. diff

Long-term healthcare providers can be proactive in several ways to prevent a C. diff outbreak from sickening their residents. First, long-term care doctors must be judicious in prescribing antibiotics to residents. Multiple studies have found that older people, especially those in nursing care, are often inappropriately prescribed antibiotics.

According to guidance from the CDC, a C. diff test should be ordered if a resident has had three or more loose stools within 24 hours. If a resident is found to have a positive test for C. diff, it is recommended that they be isolated immediately and that contact precautions be taken while the resident has diarrhea. Gloves and gowns need to be worn at all times when treating residents with C. diff. Hand sanitizer does not kill C. diff so thorough handwashing is recommended. Room surfaces need to be cleaned thoroughly on a daily basis while treating a resident with C. diff. Supplement cleaning as needed with the use of bleach or another EPA-approved, spore-killing disinfectant. In addition to taking extra hygiene precautions, communication about C. diff is important to its prevention. Educate staff, residents and their loved ones about C. diff and how to prevent its spread. Finally, when a resident transfers or goes to another healthcare facility, notify the new facility that the resident has a C. diff infection.

To learn more about how your facility can combat C. diff and a number of other infections, contact The Compliance Store at 877-582-7347.